Alabama, 2010

Damaging Winds and Lightning Strike in Alabama, June 1, 2010

June 1, 2010 · NWS BMX · 5 events in 3 counties and zones

A warm unstable air mass resulted in afternoon thunderstorms in Central Alabama, some of which produced damaging winds and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm unstable air mass resulted in afternoon thunderstorms in Central Alabama, some of which produced damaging winds and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 1, 1:55 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 1, 1:55 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT TUE JUN 1 2010

.DISCUSSION...

REALLY NO BIG CHANGES TO THE CURRENT FORECAST...AS WE REMAIN IN A
WEAK TROUGHING OVER THE EAST. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THE WEEK. AN
UPPER LOW WILL TRY TO DEVELOP IN THE BASE OF THIS TROUGH THURSDAY
AND SWING UP THROUGH CENTRAL ALABAMA ON FRIDAY. THIS WILL EXIT BY
SATURDAY AND WE MAY ACTUALLY SEE A PERIOD OF 18 TO 24
HOURS...THROUGH SUNDAY...IN WHICH MOST OF CENTRAL ALABAMA WILL BE
DRY. HOWEVER...WITH THE ABUNDANCE OF MOISTURE IN THE AIRMASS...FEEL
UNCOMFORTABLE LEAVING OUT A MENTION OF ISOLATED THUNDERSTORMS FOR
SUNDAY AFTERNOON...AHEAD OF AN APPROACHING FRONTAL BOUNDARY. EXPECT
THIS FRONTAL BOUNDARY TO LIKELY GET HUNG UP IN CENTRAL ALABAMA UNTIL
AT LEAST MIDWEEK...WHEN A STRONGER SYSTEM WILL TRY TO PUSH THROUGH.

AS FOR TEMPERATURES LOOK FOR MID TO UPPER 80S OVER THE REST OF THE
WEEK...WITH 90S FOR THE WEEKEND AND INTO THE FIRST OF NEXT WEEK.
STILL UNDERCUT GUIDANCE AS PREVIOUSLY MENTIONED. TEMPERATURES WILL
COOL BACK DOWN SOME NEXT WEEK AS CLOUD COVER AND RAIN BECOMES MORE
ABUNDANT ONCE AGAIN.

&&

.AVIATION...18Z TAF DISCUSSION.

AT TAF ISSUANCE TIME...IT LOOKED LIKE CONVECTION WAS TRYING TO
ORGANIZE IN TWO PRIMARY AREAS.  THE SOUTHEASTERN AREA WAS DUE TO AN
OUTFLOW BOUNDARY THAT MOVED IN FROM THE WEST AFTER EARLIER MORNING
CONVECTION COLLAPSED.  THAT SHOULD CONTINUE FOR A COUPLE MORE HOURS
AND AFFECT MGM AND TOI BEFORE DISSIPATING/MOVING ONWARD LATER THIS
AFTERNOON.  THE OTHER MAIN CONVECTIVE AREA IS A LINEAR ARRANGEMENT
PARALLEL TO AND SOMEWHAT NORTH OF I-59...WHICH WAS MOVING SOUTHWEST.
THIS ONE WILL LIKELY AFFECT THE TCL...BHM...EET...AND ANB AIRPORTS
DURING THE COURSE OF THE AFTERNOON.  ALL LOCATIONS CAN EXPECT BRIEF
(BUT SIGNIFICANT) REDUCTIONS OF VISIBILITY AND CEILINGS WHEN THE
THUNDERSTORMS MOVE THROUGH.

BASED ON PERSISTENCE...I ENDED THE RAIN AROUND 002/0000Z AND LARGELY
CLEARED THINGS OUT FOR THE EVENING.  LOTS OF LOW LEVEL MOISTURE AND
LIGHT WINDS LEADS TO A HIGH CONFIDENCE FORECAST OF FOG/STRATUS
FORMATION OVERNIGHT.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  88  66  88  66 /  30  50  20  50  30
ANNISTON    68  87  68  86  68 /  30  50  30  50  30
BIRMINGHAM  70  87  71  87  69 /  30  50  20  50  30
TUSCALOOSA  69  90  69  89  69 /  30  50  20  50  30
CALERA      69  88  69  87  69 /  30  50  30  60  30
AUBURN      68  87  67  87  67 /  30  60  40  60  30
MONTGOMERY  71  90  70  88  70 /  30  60  40  70  30
TROY        69  88  68  88  69 /  30  70  40  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/16/61
Hazardous weather outlook, Jun 1, 12:22 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CDT TUE JUN 1 2010

ALZ011>015-017>050-021800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

61

The radar

The Birmingham radar (KBMX), 35 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Heavy Rain, Jefferson

When
June 1, 2:20 PM CST
Where
Jefferson County, 0.69 mi N of Homewood
Reported by
Trained Spotter
Coordinates
33.490, -86.770

Water was reported over Lane Park Road, just east of the Birmingham Botanical Gardens.

Thunderstorm Wind, Pike

When
June 1, 2:30 PM CST
Where
Pike County, 0.69 mi N of Troy
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.810, -85.970

Several trees were blown down.

Lightning, Pike

When
June 1, 2:55 PM CST
Where
Pike County, 0.69 mi N of Troy
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.810, -85.970

Lightning caused a fire at the substation resulting in numerous power outages across northern portions of the county.

Heavy Rain, Cherokee

When
June 1, 3:05 PM CST
Where
Cherokee County, 0.57 mi W of Leesburg
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.180, -85.760

Heavy rain resulted in street flooding near the intersection of CR 44 and highway 273.

Thunderstorm Wind, Cherokee

When
June 1, 3:05 PM CST
Where
Cherokee County, 2.94 mi WNW of Blue Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.240, -85.770

A few trees were blown down, including one that landed on a house.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243725, 243747, 243729, 243771, 243777.